Hail, Butler
- When
- April 5, 7:30 PM CST to 7:32 PM CST
- Where
- Butler County, Greenville
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.830, -86.630
A thunderstorm produced large hail in south central Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
A thunderstorm produced large hail in south central Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 5, 4:40 PM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
540 PM CDT SUN APR 5 2009
.UPDATE...UPDATED ZONES AND GRIDS HAVE BEEN SENT TO ACCOUNT FOR
NEWLY ISSUED TORNADO WATCH NUMBER 118 THAT IS IN EFFECT FOR THE
EASTERN HALF OF OUR ALABAMA COUNTIES UNTIL 1 AM. THE GREATEST LOW
LVL SHEAR CONTINUES TO MOVE EAST AND OUT OF OUR COUNTIES THUS THE
GREATEST THREAT WILL LIKELY BE LARGE HAIL...DUE TO LOW WET BULB
ZERO LEVELS AND DAMAGING WIND GUSTS. AN ISOLATED TORNADO CANNOT BE
RULED OUT PARTICULARLY IN NORTHEASTERN PARTS OF THE AREA WHERE THE
BETTER SHEAR OVERLAPS THE GREATEST SURFACE BASED INSTABILITY. 13/JC
.................PREVIOUS DISCUSSION.......................
.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)SHOWERS...GENERALLY
SMALL ELEMENTS...HAVE BEEN DEVELOPING AND DISSIPATING MOSTLY EAST OF
INTERSTATE 65 ALL AFTERNOON. FORECAST SOUNDINGS SHOW A FAIRLY DEEP
LAYER OF DRY AIR(8H TO 4H) OVER THE AREA WHICH IS KEEPING THE
CONVECTION FROM GETTING BALLISTIC. SPC HAS MOVED THE SLIGHT RISK TO
THE EASTERN EDGES OF FORECAST AREA FOR LATE AFTERNOON AND EVENING.
WITH COLD FRONT AND DRIER SURFACE AIR NOT EXPECTED TO ARRIVE IN THE
MOBILE AREA UNTIL AROUND 9 PM...THERE WILL CONTINUE TO BE A SLIGHT
CHANCE FOR SHOWERS AND POSSIBLY THUNDERSTORMS. AS THE FRONT DRAWS
CLOSER THE INCREASED LIFT MIGHT JUST BE ENOUGH TO FIRE UP A STRONG
OR SEVERE STORM LATE AFTERNOON OR EARLY EVENING...SOMEWHERE....MORE
LIKELY TO THE EAST OF I-65. CHANCE OF RAIN ENDS OVERNIGHT WITH
COLDER AND DRIER AIR ARRIVING. MAY NEED A WIND ADVISORY FOR MONDAY
AS MODERATE TO STRONG NORTHWEST WINDS BRING IN THE COLD AIR. FREEZE
WATCH CONTINUES FOR MONDAY NIGHT AS GUIDANCE REMAINS FAIRLY
CONSISTENT IN ITS FORECAST LOWS. WILL LIKELY BE TOO DRY AND JUST
ENOUGH WIND FOR WIDE SPREAD FROST DEVELOPMENT. AFTER A COLD(FOR THIS
TIME OF YEAR) TUESDAY AFTERNOON...EXPECT ANOTHER POSSIBLE FREEZE
OVER THE INLAND AREAS ON TUESDAY NIGHT...GOOD CHANCE OF FROST AS
HUMIDITY WILL BE UP AND WINDS NEAR CALM. EXPECT ADDITIONAL FREEZE
WATCHES OR WARNINGS TO BE ISSUED BY LATER SHIFTS. /11
.LONG TERM...(WEDNESDAY THROUGH SUNDAY) MADE NO SIGNIFICANT CHANGES
TO THE LONG TERM. FORECAST HAS NEXT CHANCE OF RAIN THURSDAY NIGHT
BUT IT LOOKS LIKE IT MAY BE PUSHED BACK ABOUT 24 HOURS. /11
&&
.MARINE...ONSHORE FLOW WILL STRENGTHEN TO MODERATE INTO TONIGHT AS
THE FIRST OF SEVERAL UPPER SYSTEMS PASSES NORTH OF THE AREA. THIS
SYSTEM WILL PUSH A FRONT ACROSS THE AREA TONIGHT...WITH STRONG
OFFSHORE FLOW FOLLOWING. GUIDANCE IS BUMPING GALES WITH THE WINDS.
HAVE LIMITED THE SPEED AND WILL MENTION GUSTS TO NEAR GALE FORCE IN
THE PRODUCT AS FEEL THESE SPEED ARE A BIT OVERDONE ATTM. THIS STRONG
OFFSHORE FLOW WILL LAST INTO WEDNESDAY AS SEVERAL UPPER DISTURBANCES
PASSES OVER THE AREA...THEN SETTLE AS IT SWITCHES TO ONSHORE AS
SURFACE HIGH PRESSURE MOVES OVER THE AREA. ANOTHER FRONT WILL CROSS
THE AREA LATE THURSDAY NIGHT. ONSHORE FLOW WILL INCREASE AHEAD
BEGINNING THURSDAY...AND STRONG OFFSHORE FLOW FOLLOWING. FLOW WILL
SETTLE SOMEWHAT FRIDAY INTO THE COMING WEEKEND. /16
&&
.FIRE WEATHER...A BREEZY NORTHWEST WIND ON MONDAY WILL SEND THE
DISPERSION INDEX UP TO NEAR OR ABOVE A HUNDRED MOST PLACES BY
AFTERNOON. HUMIDITY SHOULD STAY AT OR ABOVE 35 PERCENT FOR MONDAY
BUT WILL BE CLOSE...SO WENT AHEAD AND ISSUED A FIRE WEATHER WATCH
FOR MONDAY. TUESDAY AND WEDNESDAY LOOK LIKE RED FLAG CONDITIONS FOR
LOW HUMIDITY...WIND BE HAVE DIMINISHED BY THEN. MAY STILL BE A
LITTLE GUSTY EARLY TUESDAY MORNING NEAR THE COAST DUE TO THE THERMAL
GRADIENT. WATCH FOR TUESDAY BUT WILL WAIT ON WEDNESDAY. /11
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 51 65 36 61 / 20 05 05 00
PENSACOLA 56 65 36 60 / 30 05 00 00
DESTIN 55 64 41 61 / 30 00 00 00
EVERGREEN 52 58 31 55 / 30 10 05 05
WAYNESBORO 45 57 30 56 / 20 10 00 05
CAMDEN 52 58 33 53 / 20 10 05 05
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY FROM 10 AM MONDAY TO 7 PM MONDAY FOR THE FOLLOWING
ZONES: BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...AND
WILCOX.
FREEZE WATCH FROM 3 AM TUESDAY TO 8 AM TUESDAY FOR THE FOLLOWING
ZONES: BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
CRENSHAW...ESCAMBIA...MONROE...UPPER BALDWIN...UPPER
MOBILE...WASHINGTON...AND WILCOX.
FL...FIRE WEATHER WATCH FROM NOON MONDAY TO 7 PM MONDAY FOR THE
FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
AND INLAND SANTA ROSA.
FIRE WEATHER WATCH FROM NOON TUESDAY TO 7 PM TUESDAY FOR THE
FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
AND INLAND SANTA ROSA.
FREEZE WATCH FROM 3 AM TUESDAY TO 8 AM TUESDAY FOR THE FOLLOWING
ZONES: INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA
ROSA.
WIND ADVISORY FROM 10 AM MONDAY TO 7 PM MONDAY FOR THE FOLLOWING
ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA
ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA
ROSA.
MS...FREEZE WATCH FROM 3 AM TUESDAY TO 8 AM TUESDAY FOR THE FOLLOWING
ZONES: GEORGE...GREENE...PERRY...STONE...AND WAYNE.
WIND ADVISORY FROM 10 AM MONDAY TO 7 PM MONDAY FOR THE FOLLOWING
ZONES: GEORGE...GREENE...PERRY...STONE...AND WAYNE.
GM...SMALL CRAFT ADVISORY FROM 1 AM MONDAY TO 1 PM TUESDAY FOR THE
FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL
OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA
MS OUT 20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA
FL FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
PASCAGOULA MS FROM 20 TO 60 NM.
&&HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 545 PM CDT SUN APR 5 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-061200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 545 PM CDT SUN APR 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...THIS EVENING AND TONIGHT. SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE EARLY EVENING HOURS...AS A COLD FRONT APPROACHES FROM THE WEST. SOME A FEW STORMS MAY BE SEVERE...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. SEVERAL AREA RIVERS WILL CONTINUE TO BE AT OR ABOVE FLOOD STAGE. A STRONG NORTHWEST WIND FLOW WILL FOLLOW IN THE WAKE OF THE FRONT TONIGHT ACROSS THE MARINE AREA...CREATING HAZARDOUS CONDITIONS FOR SMALL CRAFT. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NORTHWEST WINDS ARE EXPECTED TO BE AROUND 25 MPH AT TIMES WITH NUMEROUS GUSTS TO AROUND 35 MPH FROM MID MORNING MONDAY TO LATE MONDAY AFTERNOON. A COLD AIRMASS ARRIVING BEHIND THE FRONT ON MONDAY WILL BRING UNSEASONABLY COLD AIR TO THE AREA MONDAY THROUGH EARLY WEDNESDAY. A LIGHT FREEZE IS POSSIBLE FOR SOME INLAND AREAS LATE MONDAY NIGHT AND EARLY TUESDAY...AND AGAIN LATE TUESDAY NIGHT INTO EARLY WEDNESDAY. AREA GROWERS SHOULD KEEP ABREAST OF THE LATEST FORECASTS GIVEN THE UNSEASONABLY COLD TEMPERATURES THAT ARE POSSIBLE BY MONDAY NIGHT. A FREEZE WATCH IS IN EFFECT FOR LATE MONDAY NIGHT THROUGH TUESDAY MORNING FOR INTERIOR PORTIONS OF SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA. STRONG NORTHWEST WINDS WILL CONTINUE TO CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH EARLY TUESDAY. SOME AREA RIVERS WILL CONTINUE TO BE AT OR ABOVE FLOOD STAGE THROUGH THE FIRST PART OF THE WEEK. THERE WILL BE AN INCREASED RISK OF WILDFIRES OVER THE NORTHWEST FLORIDA PANHANDLE TUESDAY AND WEDNESDAY AFTERNOONS AS DRIER AIR FILTERS INTO THE REGION IN THE WAKE OF THE FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING ACROSS PARTS OF THE AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 350 PM CDT SUN APR 5 2009 ALZ054-055-052130- MONROE-WILCOX- INCLUDING THE CITIES OF...CAMDEN... 350 PM CDT SUN APR 5 2009 ...A STRONG THUNDERSTORM WILL AFFECT MONROE AND WILCOX COUNTIES... AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHEAST OF BELLVIEW...MOVING NORTHEAST AT 30 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... FATAMA...CAMDEN...ESTELLE...WATSONVILLE...CALEDONIA AND DARLINGTON THROUGH 430 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 740 PM CDT SUN APR 5 2009 ALZ055>057-060130- CONECUH-MONROE-BUTLER- 740 PM CDT SUN APR 5 2009 ...A STRONG THUNDERSTORM WILL AFFECT CONECUH...MONROE AND BUTLER COUNTIES... AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHEAST OF TUNNEL SPRINGS...MOVING EAST AT 40 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... PINE ORCHARD...TURNBULL...FAIRNELSON...MIDWAY AND AL 47 AND CR 29 ROADS THROUGH 830 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR SOUTH CENTRAL ALABAMA.
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167890.